Couldn't find what you looking for?

TRY OUR SEARCH!

Percocet is hard drug to stop, from what I've seen in a friend who decided to quit cold turkey. What I'm posting here would also be applicable to people coming off oxycodone (oxy, roxy), since Percocet is a combination of oxycodone and paracetamol, an over the counter pain reliever that's usually used to control fever. In Canada, the combination drug is known as Endocet or Ratio-Oxycocet rather than as Percocet.

The active ingredient in Percocet was invented about 100 years ago with hopes it would prove to be a less addictive substitute for heroin, which at the time, as hard as it may be to believe now, was used in cough syrup. Unfortunately, Percocet (which then was known as Percodan) turned out be an extremely addictive drug itself. In the 1950's, one third of all addictions to drugs in the US were to Percodan. In 1963, it was banned, and then in 1970, it was reintroduced under a different brand name as a Schedule II narcotic, a drug available by prescription but closely monitored.

It takes about 3 weeks to become addicted to Percocet. When you become addicted, it takes about 4 hours for the effects of the last dose to wear off so you want more. This means getting up in the middle of the night to take, or find, the drug. People need more and more of the medication to get the same effect, often going from 1 or 2 pills a day to 40 or 50.

People coming off Percocet sometimes experience:

  • Anxiety,
  • Fever,
  • "The runs," or intermittent diarrhea,
  • Runny nose,
  • Bizarre food cravings,
  • "Bug eyed" insomnia, inability to get to sleep for days at a time.

That's because a variety of things are going on:

  • There is a physical dependence on the oxycodone part of the drug. While there are methods to end physical dependence in as little as 24 hours, they require hospitalization and are not readily available in the US.
  • There is liver damage from taking so much paracetamol. The liver often can repair itself if it is given a break from drugs and alcohol.
  • The brain has to "rewire" itself to respond normally to the mood regulating chemicals it makes. This can take a month to a year.

So how on earth do you ever get off the drug?

  • Having seen what happens when people quit the drug cold turkey, I strongly suggest going to your doctor, telling your doctor you want to quit, and asking if there isn't some way to reduce the amount of the drug you are taking slowly, over a few weeks or months. Then stick to the prescription.
  • Ask your doctor about a drug called suboxone to help you come off Percocet. It usually helps you come off Percocet in about a week, and then you come off the Suboxone in about a week. Medical supervision is required, however.
  • Methadone is the "standard of care," but it isn't something you should try to use on your own.
  • If you need to get off Percocet but you still have chronic pain, ask your doctor about alternative medications such as long-acting morphine, which is also addictive, but which can be more easily reduced over time.
  • Don't take over the counter pain relievers like Tylenol unless your doctor direct you to do so. If you have been taking lots of Percocet, the paracematol almost surely has damaged your liver, and you need to take the bare minimum of medication--and no alcohol--until it recovers. Your doctor can tell you whether you have liver damage and how severe it is with a simple blood test.

But the main thing is to work with a doctor to get well. It's just about impossible to do on your own, and while it's great to have friends who care, they may not know what to do for you.

Still have something to ask?

Get help from other members!

Post Your Question On The Forums